Blood Thinner Risks in Nursing Homes
For nursing home patients often prescribed a variety of medications, appropriate care, and attention are required to maintain their safety and health. Unfortunately, that does not always happen.
The improper administration of one drug, in particular, has caught the eye of the Centers for Medicare and Medicaid Services (CMS). The agency has requested extra attention by health inspectors on the use of the blood thinner Coumadin, as well as its generic counterpart warfarin.
If you suspect that your loved one has suffered from improper use of medication, contact our nursing home abuse lawyers for a free consultation.
Based on a report by ProPublica and the Washington Post, the CMS determined that the serious adverse effects that Coumadin can have for patients when improperly administered warrant increased scrutiny by health inspectors.
In an analysis of government inspection reports, the study found that between 2011 and 2014, 165 patients in nursing homes were hospitalized or died after errors in Coumadin use. If given too much of the medication, internal bleeding can occur, and if given too little, blood clots and strokes can happen.
Other studies have also highlighted the risks associated with Coumadin and other anticoagulants. A 2007 study published in The American Journal of Medicine estimated that there are about 34,000 fatal or life-threatening events every year that are caused by the drug.
Many believe that there has not been enough attention placed on this dangerous drug. Approximately one in six of the nation’s 1.3 million nursing home residents are prescribed an anticoagulant. The majority of whom are believed to be on Coumadin or warfarin.
If you suspect that your loved one is not receiving the care and attention their medications require, our nursing home abuse lawyers can help.